Understanding leg ulceration associated with intravenous drug use
MetadataShow full item record
Coull, A. & Sharp, A. (2018) Understanding leg ulceration associated with intravenous drug use. Nursing Times, 114(6), pp. 31-34.
Clinicians are reporting a rise in the number of people with leg ulceration and a history of injecting drug use. These tend to be younger people with few co-morbidities. Leg ulceration may appear long after injecting has ceased and may be long-standing before an individual seeks help. The ulcers are often (but not always), venous, and are closely associated with injecting into the femoral vein and a history of venous thrombosis in the limb. Assessment and management of ulceration is similar to non-injecting drug users, but there are usually differences in social circumstances that affect care. Unfortunately, there is very little evidence related to leg ulceration and people who inject drugs. This article gives an overview of the risk factors for, and assessment and management of, leg ulcers in this cohort.